Idaho, 2003

Heavy Snow in Idaho, February 16, 2003

February 16, 2003 · NWS PIH · 3 events in 3 counties and zones

A pacific storm brought heavy snow the the central mountains and upper snake river highlands. 6 to 10 inches fell in Ketchum, 8 inches fell in Stanley, 12 inches at Lakeside Lodge in Fremont County, and 8 inches at Ashton.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A pacific storm brought heavy snow the the central mountains and upper snake river highlands. 6 to 10 inches fell in Ketchum, 8 inches fell in Stanley, 12 inches at Lakeside Lodge in Fremont County, and 8 inches at Ashton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 15, 9:00 PM MST, 4 hours earlier.

Area forecast discussion, Feb 15, 9:00 PM MST, 4 hours before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
900 PM MST SAT FEB 15 2003

PACIFIC STORM STILL ON TRACK FOR SUNDAY.  QPF FOR CENTRAL MOUNTAINS
COULD BE MARGINAL AND FAVOR 2 TO 5 INCHES.  SNOW LEVELS LOOK TO BE
NEAR 6000 FEET EARLY SUNDAY DROPPING TO AROUND 5500 FEET IN THE
AFTERNOON SO HIGH ELEVATION SNOW MAY BE THE ORDER.  JET IS FARTHER
SOUTH IN GREAT BASIN DURING THE AFTERNOON THAN MODELS INDICATED PAST
DAY OR SO.  LOCAL STUDY INDICATES LOW CONFIDENCE WIND ADVISORY IN
THE EASTERN MAGIC  AND UPPER SNAKE RIVER VALLEY DURING THE
AFTERNOON.  HOWEVER...THE CASE STUDY LACKS HISTORICAL SYSTEMS OF
THIS PATTERN.  H7 WINDS OF 40KTS OVERHEAD...STRONG OMEGA COULD HELP
WINDS MIX DOWN.  HEAVY QPF OF .25 TO .30 INCH OVER THE UPPER VALLEY
MAY WORK AGAINST ADVISORY LEVEL WINDS. LOTS TO CONSIDER.  WILL LET
WINTER STORM WATCH CONTINUE.  NO WIND ADVISORY AT THIS TIME BUT WILL
ADD SOME HIGHER GUSTS TO FORECAST. ALSO...LIS NEAR MINUS 2 IN
CENTRAL MOUNTAINS AND NEAR ZERO IN UPPER SNAKE RIVER VALLEY.  WILL
ADD MENTION OF ISOLATED THUNDERSTORMS TO FORECAST. SURVICK

.KSFX...NOT OPERATIONAL. MAINTENANCE IN PROGRESS.

.PIH...A WINTER STORM WATCH HAS BEEN POSTED FOR THE MOUNTAINS ABOVE
6000 FEET SUNDAY/SUNDAY NIGHT.  PLEASE REFER TO THE LATEST
STATEMENTS FOR ADDITIONAL INFORMATION.
Hazardous weather outlook, Feb 15, 4:30 AM MST, 20 hours 30 minutes before
IDZ017>023-031-032-152345-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
430 AM MST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  PATCHY AREAS OF
DENSE FOG ARE POSSIBLE IN THE UPPER VALLEY THIS MORNING AS STABLE
CONDITIONS TRAP MOISTURE FROM RECENT RAINFALL IN THE VALLEYS.

.DAYS TWO THROUGH SEVEN...

A PACIFIC STORM WILL SPREAD INTO THE REGION SUNDAY DEPOSITING 5 TO
10 INCHES IN THE MOUNTAINS ABOVE 6000 FEET BY MONDAY MORNING.
HENCE...A WINTER STORM WATCH HAS BEEN POSTED FOR THE MOUNTAINS ABOVE
6000 FEET FOR SUNDAY THROUGH MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Big and Little Wood River Region

When
February 16, 1:00 AM MST to 8:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Sawtooth Mountains

When
February 16, 1:00 AM MST to 8:00 PM MST
Where
Sawtooth Mountains forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Upper Snake Highlands

When
February 16, 1:00 AM MST to 8:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340253, 5340254, 5340255.